California, 2020

Hail in California, May 30, 2020

May 30, 2020 · NWS STO · 1 event in 1 county or zone

A late season storm brought wet weather, cooler temperatures, and gusty winds to interior Northern California for the last weekend in May. Thunderstorms brought hail to the region on May 30th, with most reports generally being less than an inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A late season storm brought wet weather, cooler temperatures, and gusty winds to interior Northern California for the last weekend in May. Thunderstorms brought hail to the region on May 30th, with most reports generally being less than an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 30, 2:45 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, May 30, 2:45 AM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
345 AM PDT Sat May 30 2020

.Synopsis...
Low pressure moves through today bringing cooler weather with
showers and thunderstorms with possible locally heavy
precipitation. Threat of mountain showers and afternoon
thunderstorms continues early next week.

&&

.DISCUSSION...
561 DM closed upper low approaching the Bay Area this morning with
center progged to move inland invof of KSFO around 18z, then
track through interior NorCal this afternoon. Forecast PWS over
the CWA running around 1 to 1.5 inches to suggest potential for
heavy precipitation. CAPE values trend up from the south this
morning, spreading over much of the CWA this afternoon with values
from 200-500 J/Kg. Elevated instability progs indicating
widespread thunderstorm potential today with large areas of
modified TT's above 30 over CWA. As upper low progresses inland
later today, increasing SEly flow and upper level divergence
combine over western portions of Shasta/Tehama counties, extending
into the Coastal Range. HREF precip probabilities showing area of
0.5 inch/hr exceedance above 50 percent in watch area between 3
and 6 pm. The Carr-Hirz-Delta burn scar in Western Shasta will
need to be watched. Flash flood potential will be dependent on
cell speed and if training occurs over same region. Small hail
will also be possible with stronger cells. Gusty winds can be
expected, especially in the vicinity of thunderstorms. Clouds and
synoptic cooling will result in high temperatures today upwards
of 20 to 30 degrees lower than Friday.

Models progress upper low through Central Oregon tonight resulting
in storm potential lifting northward through the CWA this evening
and diminishing overnight. Secondary weaker trough moves through
Sunday with possible late day showers over the higher elevations
of Lassen Park and the Northern Sierra Nevada. High temps rebound
some Sunday but remain below normal.

Short wave energy continues to feed into long wave trough
early next week developing another upper low that remains quasi-
stationary off the SoCal coast into midweek. Southerly diffluent
flow will continue a threat of showers and afternoon thunderstorms
over the mountains Mon/Tue. AMS warms Monday back to near normal
with highs Tuesday forecast 5 to 10 degrees above normal.

PCH

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Ensembles and deterministic models continue to show a cutoff low
stalling just off the southern California coast for the middle of
next week. Depending on how far north this low sets up, embedded
shortwaves along the northern portion of the low could produce
mountain shower and thunderstorm chances each afternoon next week,
mainly over the northern Sierra. Other than that, dry and warm
conditions are expected. Temperatures will warm back up to around
5 to 10 degrees above normal Wednesday through Thursday, in the
low to mid 90s for the Valley and mountain highs in the 60s to
70s.

Ensembles still indicate a trough approaching from the Gulf of
Alaska by Friday. GEFS and EPS continue to show cooling trend,
with high temperatures near normal levels. There is also a chance
of precipitation by later Friday for the northern mountains, with
best potential later in the weekend. EK

&&

.AVIATION...
VFR conditions at TAF sites will give way to scattered MVFR and
isolated IFR in showers and thunderstorms today. Isolated elevated
thunderstorms are developing in the Valley early this morning
over the central and southern Sacramento Valley. A more extensive
band of showers and will set up over the northern Sacramento
Valley 15-03z. Scattered thunderstorms develop to the south after
18z. Delta Breeze 22-29 kts with gusts around 40 kts through the
Carquinez Strait and into the Sac Delta. Widespread IFR/LIFR
conditions over mtns today obscuring higher terrain.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Mountains
Southwestern Shasta County to Western Colusa County-Northern
Sacramento Valley-Shasta Lake Area / Northern Shasta County.

&&

In the hours before

Special weather statement, May 30, 4:12 AM PST, 3 minutes before
Special Weather Statement
National Weather Service Sacramento CA
512 AM PDT Sat May 30 2020

CAZ015-016-063-066-067-301245-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Mountains Southwestern Shasta County to Western Colusa
County-Motherlode-Central Sacramento Valley-
512 AM PDT Sat May 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN COLUSA...
NORTHWESTERN SUTTER...TEHAMA...BUTTE...GLENN...YUBA...SOUTHWESTERN
SHASTA AND WEST CENTRAL NEVADA COUNTIES...

At 511 AM PDT, radar indicated strong thunderstorms were located
along a line extending from near Alder Springs to near Beale AFB.
Movement was north at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Chico, Paradise, Oroville, Red Bluff, Grass Valley, Marysville,
Corning, Orland, Willows, Maxwell, Palermo, Yolla Bolly District Rs,
Alder Springs, Elk Creek, Yuba City, Glenn, Lake Wildwood, Gridley,
Colusa and Tehama.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4042 12299 4039 12234 3925 12100 3900 12143
      3945 12273 3958 12273 3958 12288 3991 12295
      3994 12291 4000 12295 4006 12295 4008 12297
TIME...MOT...LOC 1211Z 163DEG 22KT 3970 12280 3907 12141

EK

The radar

The Beale AFB radar (KBBX), 33 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuba

When
May 30, 4:15 AM PST to 4:17 AM PST
Where
Yuba County, 1.27 mi ENE of Brownsville
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -121.250

Quarter sized hail was reported in Brownsville, CA. Pictures sent to us via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898118.